Side affects of Prolia: Hello...i've been on... - Bone Health

Bone Health

3,370 members1,388 posts

Side affects of Prolia

ohmyachingback
ohmyachingback

Hello...i've been on Prolia for 3yrs then went on a drug holiday as advised by my doctor (2yrs). I then went back on Prolia for another 3yrs and after my last injection in Dec. 2019 (2weeks later) developed tinnitus in one of my ears.

Has anyone developed ear problems during or after Prolia?

Thanks

14 Replies

I have had annoying tinnitus since starting Prolia in March 2018. I stopped Prolia in March 2020 and am using a relay drug (Actonel) to get off Prolia without fracturing. Unfortunately the tinnitus hasn't abated. I see that it is a listed side effect of Actonel (risedronate) also, so maybe you'll be more fortunate in that regard.

Did you use a bisphosphonate in the 2 years you had a drug holiday from Prolia? If not, you are one of the fortunate people who appear to have not sustained vertebral fractures after discontinuing it. Looking at the date of your last Prolia injection the second time around (December 2019), it appears that you are having another drug holiday. Presumably your doctor made you aware of the possibility of multiple vertebral fractures unless you transition to a relay drug? This is a serious problem and has caused disabling injuries in countless people, some of whom have told their tragic stories on this site.

Hi I have been on Proplia for 3 years and I have Tinnitus in both ears but I did have it before I started Prolia.

I’ve had tinnitus for years. Well before I got prolia.

My doc did not put me on a relay drug after the first drug holiday. He has since recommended a relay drug at my next drug holiday based on the next DEXA/bone scan.I did not have any problems with fractures and was not aware that a relay drug was needed to avoid that. But my doc did inform me of the latest recommendations once stopping Prolia.

But my tinnitus may have been coincidental.

Looking at the timing of when you started on Prolia (probably 2012), your doctor wouldn't have known 3 years later when you stopped that a relay drug was required. The problem of multiple vertebral fractures only became common knowledge in 2017 when it started appearing in the medical literature. The decision to prescribe a relay drug after ceasing Prolia should not, as far as I am aware, be based on your DEXA scan results. The medical profession knows little about why some people sustain fractures and others don't and it appears to be independent of initial bone density pre- and post-Prolia, hence the use of a relay drug is mandatory. The incidence of fractures is about 10-15%, so there's a good chance that most people will be lucky (as you have been) and not sustain fractures, but it wouldn't be great to be one of the unlucky ones.

So you're not on a drug holiday at present as I understood from the date of your last injection being Dec 2019. You probably meant 2020.

Hope your tinnitus improves.

Makeshift
Makeshift in reply to Arcadia10

Where exactly did you get the 10 to 15 % incidence of fractures from? I have read the Prolia literature and see no specific referral to any percent? Thanks so much.

Arcadia10
Arcadia10 in reply to Makeshift

You won't find the true stats in the literature put out by Amgen who manufacture Prolia. I have come across the stats several times in the published medical literature. They vary a bit depending on the author, incidence reported to a particular institution, etc. Here is one (first page, starting fourth line from end of page): researchgate.net/publicatio...

Here's another, reporting 5-7% in 2016 (fifth paragraph down). The uptake and cessation of Prolia would have increased substantially since then, presumably resulting in a higher incidence of multiple spontaneous vertebral fractures: mdedge.com/rheumatology/art...

I read your main post and would question why you were put on it in the first place when you were osteopenic. It is meant for post-menopausal osteoporotic women, to my understanding, and only as a second line treatment after bisphosphonates have been trialled.

Be very careful and do your research if you're thinking about stopping Prolia. Prof Lamy in Switzerland is the guru and has written some excellent papers: researchgate.net/publicatio...

Good luck!

felsentor
felsentor in reply to Arcadia10

Im trying to start a class action against Amgen- Ihave lost all my teeth and had necrosis of the jaw- please pass the word and contact me. Felsentor Im going to start a prolia facebook page.

Arcadia10
Arcadia10 in reply to felsentor

I'm so sorry to read about what this drug has done to you. I can't even begin to imagine how devastated and betrayed you must be feeling. I have told everyone who will listen not to start on Prolia.

How long were you on it for?

thanks for the info.....

I came across a website last night which lists ringing in the ears as a side effect of Prolia: webmd.com/drugs/2/drug-1542... I certainly experienced it - and still am (now on Actonel).

I did not get ringing in my ears but once I took my 1 and only injection back in April 2019 my ears were agitated 24 /7To this day the agitation comes and goes at least once a month. It also gave me brain fog and flarred up sinuses along with horrible pain in my upper cheek bones

I refused to take another injection

I've had post nasal drip and don't know if it is associated with Prolia?? It's very annoying and if I eat anything the dripping starts ... Do you have these symptoms?

I do not remember having that but had a lot of sinus pressure. The one other thing I just remembered is my head would just all of the sudden itch all over to the point of having to use both hands to scratch and scratch until it stopped. It was intense. I don't miss having that stuff running thru my veins

You may also like...